Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2017, 6:27 PM EDT for Clark County, Floyd County, Washington County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 6:27 PM EDT (22:27 UTC)
- Expired
- May 19, 2017, 6:45 PM EDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clark County, IN, Floyd County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
258
WUUS53 KLMK 192227
SVRLMK
INC019-043-175-192245-
/O.NEW.KLMK.SV.W.0181.170519T2227Z-170519T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
627 PM EDT FRI MAY 19 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Clark County in south central Indiana...
Northeastern Floyd County in south central Indiana...
Southeastern Washington County in south central Indiana...
* Until 645 PM EDT
* At 626 PM EDT, a severe thunderstorm was located over New
Providence Town, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jeffersonville, New Albany, New Providence Town, Clarksville,
Charlestown, Sellersburg, Blue River, New Pekin, Borden and Saint
Joseph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3857 8585 3856 8584 3856 8582 3851 8555
3845 8559 3842 8562 3838 8564 3830 8569
3845 8607 3859 8595
TIME...MOT...LOC 2226Z 298DEG 39KT 3849 8594
HAIL...<.75IN
WIND...60MPH
$$
SCHOETTMER2 follow-up statements
355
WWUS53 KLMK 192238
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
638 PM EDT FRI MAY 19 2017
INC043-192248-
/O.CAN.KLMK.SV.W.0181.000000T0000Z-170519T2245Z/
Floyd IN-
638 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3857 8585 3856 8584 3854 8571 3842 8578
3840 8581 3840 8588 3845 8607 3859 8595
TIME...MOT...LOC 2238Z 297DEG 34KT 3846 8585
$$
INC019-175-192245-
/O.CON.KLMK.SV.W.0181.000000T0000Z-170519T2245Z/
Clark IN-Washington IN-
638 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN CLARK AND SOUTHEASTERN WASHINGTON COUNTIES...
At 638 PM EDT, a severe thunderstorm was located near New Providence
Town, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Providence Town, Blue River, New Pekin, Borden, Henryville,
Starlight, Carwood, Martinsburg, Wilson and New Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3857 8585 3856 8584 3854 8571 3842 8578
3840 8581 3840 8588 3845 8607 3859 8595
TIME...MOT...LOC 2238Z 297DEG 34KT 3846 8585
HAIL...<.75IN
WIND...60MPH
$$
SCHOETTMER156
WWUS53 KLMK 192244
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
644 PM EDT FRI MAY 19 2017
INC019-175-192254-
/O.EXP.KLMK.SV.W.0181.000000T0000Z-170519T2245Z/
Clark IN-Washington IN-
644 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK AND
SOUTHEASTERN WASHINGTON COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3857 8585 3856 8584 3854 8571 3842 8578
3840 8581 3840 8588 3845 8607 3859 8595
TIME...MOT...LOC 2244Z 298DEG 39KT 3844 8580
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 19, 4:00 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Louisville KY 400 PM EDT Fri May 19 2017 .Short Term...(This evening through Saturday night) Issued at 345 PM EDT Fri May 19 2017 ...Strong to Severe Storms Possible This Afternoon and again on Saturday... Convection continues to develop across the region this afternoon, primarily along remnant outflow boundaries and along a sagging surface cold front across southern Indiana. Corridor of instability was noted along either side of the Ohio River. Current mesoanalysis suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE. The instability decreases along a gradient as one heads into southern KY. This is due to a large amount of convective overturning from the morning MCS activity. Temperatures were largely in the upper 70s to the lower 80s across southern IN and central Kentucky. Some higher readings were noted in far NW KY where skies had remained mostly sunny and temps were in the mid-upper 80s. For the remainder of the afternoon, expect convection to continue to expand in coverage. Greatest risk of severe weather looks to remain mainly confined to southern Indiana and far northern KY where stronger forcing and higher DCAPE values reside. Scattered strong to severe convection will be also be possible down in western KY, west of the I-65 corridor. Convection along and east of I-65, especially in southern KY is questionable given the amount of convective overturning that occurred. However, with skies clearing out, some uptick in instability may develop. Convection is likely to diminish with the setting sun as nocturnal stabilization of the PBL takes place. Most likely we'll see a lull in convection late tonight and into early morning hours. However, most of the CAM guidance suggests that convection will develop late tonight across MO and work into western KY and southwest IN toward dawn. Best precipitation chances look to be well west of I-65 tonight, so plan on keeping low PoPs in the east with higher PoPs out west. Another mild night is on tap with lows in the upper 60s to around 70 in most places. For Saturday and Saturday night, forecast is rather dependent on convective evolution late tonight. Current thinking is convection that is expected to develop over MO will move northeastward into southern IL/W KY/SW IN Saturday morning and continue to move off to the northeast. Frontal boundary to the north is forecast to lift back northward as a warm front, so the entire forecast area will remain in the warm sector. CAMs suggest some scattered development throughout the day just given the expected diurnal instability. However, lack of a forcing mechanism looks to keep any activity rather scattered. Any storm will be possible of producing damaging winds, hail, and torrential rainfall. Highs will warm into the mid- upper 80s in most spots. By Saturday night, surface cold front out to the west will surge eastward and push a line of strong/severe storms through the region. The line will be coming into the western parts of the region in the evening where some residual diurnal instability will remain thus, highest risk of severe weather will likely remain west of the I-65 corridor. The storms will sweep eastward overnight with a likely decrease in intensity as the storms head eastward. Lows Saturday night will cool into the mid-upper 60s. && .Long Term...(Sunday through Friday) Issued at 400 PM EDT Fri May 19 2017 As we head into Sunday, some additional trailing showers and/or storms will be possible as the surface cold front continues to move eastward across the forecast area. Current thinking is that precipitation will largely end by Sunday afternoon/eve with drier conditions expected for Monday and into early Tuesday. Highs Sunday will be cooler with lower-mid 70s expected and overnight lows in the lower-mid 50s. Highs on Monday will warm back in to the lower-mid 70s again. Lows Monday night should cool back into the lower-mid 50s. The upper level pattern will deamplify on Tuesday as yet another deep upper trough axis swings in from the west. This will bring another round of showers and storms to the region. Depending on the instability and quality of moisture, some of these storms could be strong to severe as well. Something to watch over the coming days. This upper trough axis will shift eastward and attempt to close off. The trough axis will be overhead on Wednesday, likely resulting in cloudy/cool/showery conditions across the region. After highs in the 70s on Tuesday, temps on Wednesday could struggle to get into the lower 60s. The blend has been coming down in recent days, so even cooler readings will be possible. The upper trough axis is then forecast to push off to the east with a more zonal flow pattern developing by late week. Highs Thu/Fri will warm back in the upper 60s to the lower 70s. Though the pattern will likely shift back to a southwesterly flow by late next weekend with disturbances moving through within the flow. So as of this writing, the Memorial Holiday weekend may start off dry, but looks to turn stormy by the later half of the weekend. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Fri May 19 2017 A broken line of thunderstorms has developed along the outflow boundary of the IL/IN convective complex from this morning. The line is currently approaching SDF and BWG, extending from central Indiana through central KY and western TN, eventually curving back into AR. A shower or storm could result in MVFR/brief IFR impacts at all three TAF sites this afternoon, mainly after 19z at LEX. Winds be out of the southwest this afternoon around 10 kts, with occasional gusts to around 18 kts. The forecast beyond this afternoon is complex, but the current thinking is that convection will tend to focus near and north of the Ohio River. Expect diminishing rain and thunderstorm chances after 00z with the loss of daytime heating. Primarily VFR weather is expected overnight. However, some light fog will be possible at BWG early Saturday morning. Surface winds will go light and variable tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...MJ Long Term....MJ Aviation.....EBW
Hazardous weather outlook, May 19, 4:04 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 404 PM EDT Fri May 19 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202015- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 404 PM EDT Fri May 19 2017 /304 PM CDT Fri May 19 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This afternoon and Tonight. Showers and thunderstorms are expected to move across the outlook area this evening. Some of the storms could be strong to severe with damaging winds, torrential rainfall, and large hail being the primary severe threats. In addition, thunderstorms will likely contain quite a bit of lightning. Heavy rainfall may lead to some localized flooding in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous storms are again possible late Saturday into Saturday night as a cold front approaches. Any severe storm could produce heavy rainfall, damaging winds, and large hail late Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any damaging winds or hail today through Saturday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Special weather statement, May 19, 5:34 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
534 PM EDT FRI MAY 19 2017
INZ084-090-192200-
Crawford-Harrison-
534 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...
At 534 PM EDT, a strong thunderstorm was located near Corydon, moving
east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Corydon, Leavenworth, Elizabeth, Crandall, New Middletown, New
Salisbury, Breckenridge, Moberly, Byrneville and White Cloud.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3834 8604 3812 8596 3814 8627 3815 8628
3817 8631 3815 8633 3814 8632 3814 8633
3816 8634 3817 8632 3818 8632 3820 8635
3821 8636
TIME...MOT...LOC 2134Z 256DEG 23KT 3818 8622
SCHOETTMERSpecial weather statement, May 19, 5:42 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
542 PM EDT FRI MAY 19 2017
INZ084-089-090-KYZ024-025-192215-
Crawford-Perry-Harrison-Meade-Breckinridge-
542 PM EDT FRI MAY 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HARRISON...SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY...WESTERN MEADE
AND NORTHERN BRECKINRIDGE COUNTIES...
At 542 PM EDT/442 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 15 miles northeast of Tell City
to 10 miles west of Brandenburg to Hardinsburg. Movement was east at
30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Brandenburg, Hardinsburg, Webster, Irvington, Leavenworth, Mauckport,
Alton, New Amsterdam, Guston and Roberta.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3820 8635 3804 8611 3781 8627 3774 8661
3792 8648 3805 8666
TIME...MOT...LOC 2142Z 247DEG 26KT 3807 8654 3796 8636 3780 8647
RJSSpecial weather statement, May 19, 5:44 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM EDT FRI MAY 19 2017
INZ084-192215-
Crawford-
544 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD COUNTY...
At 544 PM EDT, a strong thunderstorm was located near English, moving
east at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
English, Marengo, Milltown, Curby, Grantsburg, Temple, Riddle,
Switzer Crossroads, Pilot Knob and Hogtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3836 8628 3835 8628 3835 8627 3832 8628
3832 8629 3830 8628 3831 8626 3830 8626
3829 8625 3828 8626 3828 8627 3826 8628
3824 8650 3830 8652 3840 8635 3839 8631
3842 8631
TIME...MOT...LOC 2144Z 253DEG 19KT 3829 8646
SCHOETTMERLocal storm report, May 19, 5:46 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG 1 ENE DUKES 37.83N 86.68W
05/19/2017 HANCOCK KY AMATEUR RADIO
LARGE TREE LIMBS DOWN AND PEA SIZE HAIL.
&&
RLLocal storm report, May 19, 6:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 3 NNW BUNKER HILL 38.60N 85.89W
05/19/2017 M1.10 INCH WASHINGTON IN COCORAHS
1.10 INCHES IN 20 MINUTES.
&&
RLLocal storm report, May 19, 6:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL DEPAUW 38.34N 86.22W
05/19/2017 E1.75 INCH HARRISON IN BROADCAST MEDIA
&&
RLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:37 PM EDT | Special Weather Statement | LMK | Scott | 23 min |
| May 19, 1:57 PM EDT | Special Weather Statement | LMK | Washington | 33 min |
| May 19, 2:11 PM EDT | Special Weather Statement | LMK | Jennings | 34 min |
| May 19, 2:15 PM EDT | Special Weather Statement | LMK | Crawford | 30 min |
| May 19, 2:17 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 28 min |
| May 19, 2:18 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Scott | 27 min |
| May 19, 2:41 PM EDT | Tornado Warning | LMK | Jefferson | 19 min |
| May 19, 2:45 PM EDT | Special Weather Statement | LMK | Floyd | 30 min |
| May 19, 2:56 PM EDT | Tornado Warning | LMK | Jefferson | 34 min |
| May 19, 3:11 PM EDT | Special Weather Statement | LMK | Clark | 34 min |
| May 19, 3:56 PM EDT | Special Weather Statement | LMK | Washington | 34 min |
| May 19, 4:02 PM EDT | Special Weather Statement | LMK | Jefferson | 28 min |
| May 19, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 19 min |
| May 19, 4:34 PM EDT | Special Weather Statement | LMK | Washington | 26 min |
| May 19, 4:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 5:21 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
| May 19, 5:25 PM EDT | Severe Thunderstorm Warning | LMK | Scott, Washington | 35 min |
| May 19, 5:28 PM EDT | Areal Flood Advisory | LMK | Clark, Jefferson, Scott, Washington | 2 hr |
| May 19, 5:34 PM EDT | Special Weather Statement | LMK | Harrison | 26 min |
| May 19, 5:37 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| May 19, 5:44 PM EDT | Flash Flood Warning | LMK | Clark, Jefferson, Scott, Washington | 6 hr |
| May 19, 5:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 6:40 PM EDT | Special Weather Statement | LMK | Scott | 35 min |
| May 19, 7:31 PM EDT | Special Weather Statement | LMK | Crawford | 29 min |
| May 19, 7:51 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.